Hail, Dickinson
- When
- June 19, 6:37 PM CST to 6:38 PM CST
- Where
- Dickinson County, 2.12 mi NE of Pearl
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.870, -97.020
A supercell storm developed during the early evening hours of June 19th across southeast Dickinson, Morris, and Geary Counties. Hail up to the size of baseballs were reported 5 miles east of Woodbine.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A supercell storm developed during the early evening hours of June 19th across southeast Dickinson, Morris, and Geary Counties. Hail up to the size of baseballs were reported 5 miles east of Woodbine. A brief tornado was also observed 3 miles east of Woodbine. The storm gradually weakened as it moved northeast into Riley County, with mainly quarter size hail in the city of Manhattan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 19, 5:53 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 653 PM CDT SUN JUN 19 2011 ...UPDATE TO AVIATION... .DISCUSSION... LATEST OBJECTIVE ANALYSIS HAS FRONTAL BOUNDARY ROUGHLY FROM NORTHERN FRANKLIN CO TO NEAR ALMA TO NEAR ABILENE. BOUNDARY LOOKS TO BE MOVING NORTH AROUND 9 KTS AND IS SHOWING UP ON THE RADAR. BOUNDARY SHOULD SETTLE BETWEEN HIGHWAYS 24 AND 36 BY 00Z. MIXED LAYER CAPE WAS AROUND 4000 J/KG THIS AFTERNOON WITH ABOUT 100 TO 150 JULES OF INHIBITION. SURFACE LOW WAS CURRENTLY IN SOUTHEAST COLORADO WITH A DRY LINE ACROSS WESTERN OKLAHOMA INTO SOUTH CENTRAL KANSAS. THERMAL AXIS EXTENDS FROM WESTERN OKLAHOMA INTO SOUTH CENTRAL KANSAS WHERE TEMPS ARE AT OR ABOVE 100. SHORTWAVE TROUGH EJECTING NORTHEAST OUT OF COLORADO WITH ANOTHER WAVE SOUTHWEST NEAR THE FOUR CORNERS. DEPENDING ON THE STRENGTH OF THE CAP THERE IS PLENTY OF MOISTURE/SHEAR AND INSTABILITY AVAILABLE FOR STORMS TO QUICKLY BECOME SEVERE. LOW LEVEL SHEAR WILL BE ENHANCED NEAR AND NORTH OF THE WARM FRONT WHERE WINDS WILL BE BACKED SO TORNADO THREAT IS HEIGHTENED. ALSO SOME ISOLATED CELLS MAY DEVELOP IN THE THERMAL AXIS IN SOUTH CENTRAL KANSAS AND MOVE NORTHEAST INTO THE CWA. WILL CONTINUE TO MENTION SEVERE IN THE FORECAST WORDING FOR TONIGHT WITH ALL MODES OF SEVERE WEATHER POSSIBLE. LOWS TONIGHT WILL BE MILD WITH LOWS MAINLY IN THE LOW TO MID 70S. FOR MONDAY THE UPPER TROUGH WILL EJECT OUT INTO THE PLAINS. AIRMASS AHEAD OF THE WAVE WILL BE CAPPED BY A STOUT ELEVATED MIXED LAYER. BY LATE AFTERNOON DRY LINE MOVES INTO CENTRAL KANSAS AS SURFACE LOW IS NEAR THE NEBRASKA BORDER. CAP WEAKENS LATE IN THE AFTERNOON WITH THE APPROACH OF THE UPPER TROUGH AND CONVERGENCE ALONG THE FRONTAL BOUNDARY. AIRMASS WILL BE VERY UNSTABLE AHEAD OF THE FRONT/DRY LINE WITH FAVORABLE 0-6KM SHEAR AND 0-1KM SHEAR. THUS SEVERE STORMS ARE AGAIN POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ALL POSSIBLE. INITIAL MODE WILL BE DISCRETE SUPERCELLS PRIOR TO 00Z. HIGHS ON MONDAY WILL RANGE FROM THE LOW TO UPPER 90S. 53 AS THE STRONG SHORTWAVE TROUGH LIFTS OUT TO THE NORTHEAST THROUGH THE EVENING HOURS...EXPECT THUNDERSTORMS TO CONGEAL/ORGANIZE FROM DISCRETE TO MORE OF A LINE OF THUNDERSTORMS ALONG THE FRONT AS THE EVENING PROGRESSES AS WINDS BECOME MORE UNIDIRECTIONAL. WILL KEEP HIGHER POPS ACROSS THE EAST IN THE LIKELY CATEGORY AHEAD OF THE LINE AND TAPER TO CHANCE OVER NORTH CENTRAL WHERE ITS PROXIMITY TO THE CONVECTION COULD BE CLOSE AT EARLY EVENING...THEN DECREASE AFTER MIDNIGHT AS MAIN CONVECTION EXPECTED TO BE EAST OF THE CWA BY THAT TIME. ALTHOUGH A DRY AIR INTRUSION WILL HAVE MOVED ACROSS THE CWA LATE IN THE NIGHT...SOME WRAP AROUND MOISTURE ON THE BACKSIDE OF DEPARTING STRONG UPPER TROUGH WILL PROVIDE A LINGERING CHANCE FOR SOME REDEVELOPMENT OF CONVECTION WITH THE PASSAGE OF AN 850 TROUGH AXIS ACROSS THE SOUTHEAST PORTIONS OF THE COUNTY WARNING AREA (CWA). ALTHOUGH CAN'T TOTALLY RULE OUT A SHOWER POTENTIAL NEAR THE NEBRASKA BORDER AS SOME MOISTURE STILL WRAPS AROUND THE UPPER LOW OVER THE UPPER MS VALLEY...BUT FELT THE POTENTIAL WAS NOT HIGH ENOUGH TO WARRANT CARRY A PRECIP CHANCE ACROSS ANY OF THE CWA...THEREFORE WENT WITH A DRY FCST TUE NIGHT THROUGH THURSDAY AS MOISTURE REMAINS PUSHED TO THE SOUTH AND SOUTHWEST OF THE CWA. EXPECT THIS PERIOD TO GENERALLY HAVE HIGHS IN THE UPPER 70S TO MIDDLE 80S. BY THURSDAY NIGHT...UPPER TROUGH OVER THE GREAT LAKES WILL SHIFT MORE EAST AND ALLOW UPPER LEVEL RIDGING TO TAKE PLACE WITH 850 FLOW BACKING ACROSS THE AREA INTO THE HIGH PLAINS. THIS PATTERN WARRANTS HIGHER POPS WITH INCREASING MOISTURE/INSTABILITY WITH A SYNOPTIC SETUP FOR POSSIBLE MCS'S/AND OR ELEVATED NOCTURNAL CONVECTIVE EVENTS WITHIN LLVL JET. WILL KEEP HIGHS GENERALLY IN THE 80S AND LOWS IN THE 60S. 63 && .AVIATION... CHALLENGING TAFS IN REGARDS TO THUNDERSTORM DEVELOPMENT OVER THE NEXT 6 HOURS. MONITORING DEVELOPING THUNDERSTORMS SOUTHWEST OF MHK WHICH ARE TRACKING NORTHEAST. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE FROM OUTFLOW BOUNDARIES AND NEAR A WARM FRONT THAT RESIDES JUST NORTH OF THE TAF SITES. IFR VISIBILITIES WILL BE LIKELY NEAR THUNDERSTORMS WHICH WILL BE HEAVY RAIN PRODUCERS. CONVECTION IS EXPECTED TO END AFTER 06Z WITH ADDITIONAL THUNDERSTORMS POSSIBLE NEAR AND AFTER 23Z. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 537 PM CDT SUN JUN 19 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-202245- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 537 PM CDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 6 PM. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL UP TO THE SIZE OF BASEBALLS...STRONG DAMAGING WINDS UP TO 70 MPH AND TORNADOES. THUNDERSTORM ACTIVITY WILL END BY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING. THUNDERSTORM CHANCES WILL INCREASE AGAIN BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT SUN JUN 19 2011
KSZ035>037-200030-
DICKINSON-GEARY-MORRIS-
653 PM CDT SUN JUN 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...EASTERN
DICKINSON AND SOUTHWESTERN GEARY COUNTIES...
THROUGH 730 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF NORTHWESTERN MORRIS...EASTERN DICKINSON AND
SOUTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
WOODBINE...ENTERPRISE...CHAPMAN...GRANDVIEW PLAZA AND JUNCTION CITY.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 284 AND 302 COULD
ALSO BE AFFECTED.
A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
&&
LAT...LON 3912 9695 3907 9676 3899 9672 3865 9701
3876 9724
TIME...MOT...LOC 2353Z 215DEG 28KT 3877 9709The Topeka radar (KTWX), 70 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
10 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
A funnel cloud was spotted between Woodbine and White City.
Storm chasers and trained spotters reported a brief tornado touchdown in an open field. A debris swirl was noted and lasted less than one minute. No damage was done or had been reported.
The hail lasted for ten minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326775, 326776, 326777, 326778, 326779, 326774, 301232, 326780, 326782, 326783, 326784, 326785.